Texas, 2010

Wildfire in Texas, April 7, 2010

April 7, 2010 · NWS LUB · 1 event in 1 county or zone

Critical fire weather conditions developed in the wake of a cold frontal passage during the afternoon of the 7th, characterized by dry relative humidities in the 20 percent range and sustained winds speeds between 20 and 30 mph. These conditions promoted rapid and uncontrollable fire spread when a prescribed burn was ignited in managed grassland west of Levelland around 15:45 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Critical fire weather conditions developed in the wake of a cold frontal passage during the afternoon of the 7th, characterized by dry relative humidities in the 20 percent range and sustained winds speeds between 20 and 30 mph. These conditions promoted rapid and uncontrollable fire spread when a prescribed burn was ignited in managed grassland west of Levelland around 15:45 CST. The resultant wildfire eventually consumed 8,400 acres before it was contained. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 7, 2:07 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 7, 2:07 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT WED APR 7 2010

.SHORT TERM...
GUSTY WINDS BEHIND COLD FRONT THIS AFTN /WITH SOME FLIRTATION OF
ADVISORY CRITERIA IN THE NERN ZONES/ WILL QUICKLY DECREASE AROUND
SUNSET. LIGHT WINDS...CLEAR SKIES AND A DRY AIR MASS WILL PROMOTE
EFFICIENT COOLING FAVORING THE COOLER MAV NUMBERS. AREAS WHERE A
FREEZE IS EXPECTED ARE STILL JUST OUT OF THE GROWING SEASON. OFF
THE CAPROCK...WHERE GROWING SEASON IS JUST UNDERWAY...MAY HAVE SOME
LIGHT FROST LATE TONIGHT BUT DONT THINK THAT IT JUSTIFIES A FROST
ADVISORY. WILL LET EVENING SHIFT REEVALUATE BASED ON EARLY EVENING
TRENDS AND UPDATED MODEL GUIDANCE.

WEDNESDAY WILL BE A PLEASANT DAY WITH LIGHT WINDS IN THE MORNING
PICKING UP SLIGHTLY FROM THE SOUTH IN THE AFTN. AVERAGE OF GUIDANCE
TEMPS LOOKS REASONABLE ATTM.

&&

.LONG TERM...
QUASI ZONAL FLOW WILL BE IN PLACE THROUGH SATURDAY MORNING WHEN
WINDS BACK AS UPPER LEVEL LOW OFF THE CALIFORNIA COAST APPROACHES.
THIS  PATTERN WILL LEAD TO A PROTRACTED PERIOD OF SWRLY FLOW ALOFT
THROUGH LATE MON/EARLY TUE. EVOLUTION OF UPPER AIR PATTERN BECOMES
LESS CLEAR AFTER LATE MONDAY WITH ECM/GEM AGREEING ON A CLOSED LOW
PROGRESSING ACROSS THE FAR SWRN US AND THE GFS SWINGING A LOBE OF
ENERGY QUICKLY INTO THE NRN PLAINS BY TUESDAY EVENING. AS THE GFS
HAS PERFORMED QUITE WELL THIS SEASON WITH RESPECT TO BROAD SCALE
TIMING...WILL TREND THIS FORECAST IN THAT DIRECTION.

SURFACE MOISTURE GETS UNDERWAY FRIDAY ALBEIT NOT VERY QUICKLY WITH
TD VALUES NOT REACHING THE 40S UNTIL LATE SATURDAY UNDER SRLY FLOW.
CAPPING INVERSION SHOULD KEEP CONDITIONS DRY ON SATURDAY.  GUIDANCE
ON SUNDAY DEPICTS A CAPPED AIRMASS WITH A THIN LEVEL OF H7 MOISTURE
WHICH MAY SERVE TO INDUCE A FEW VIRGA SHOWERS ACROSS PRIMARILY THE
ERN HALF OF THE CWFA.

MONDAY REMAINS TO SHOW PROMISE FOR AN ACTIVE WEATHER DAY WITH THE
DRYLINE SETTING UP OVER ERN NM AND PUSHING EWRD.  WHAT HAPPENS
THEREAFTER IS UNCLEAR AS GFS DEPICTS A SOLUTION WHEREBY THE DRYLINE
CONTINUES TO MARCH EAST INTO N CENTRAL TX ON TUESDAY.   THE ECM
TRENDS TOWARD DELAYING THE MAIN PUSH INTO TUESDAY. THERE REMAINS
SOME QUESTION REGARDING THE STRENGTH OF THE CAP INSOFAR AS
PRECLUDING CONVECTION...BUT...GIVEN THE TIME OF YEAR...IF STORMS DO
DEVELOP...THERE WILL EXIST A RISK OF SEVERE WEATHER WITH THIS
ACTIVITY WITH AT LEAST MDT INSTABILITY AND STRONG SHEAR PROFILES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  24  64  35  75 /   0   0   0   0   0
TULIA         58  27  65  35  75 /   0   0   0   0   0
PLAINVIEW     58  28  66  36  75 /   0   0   0   0   0
LEVELLAND     60  31  68  39  76 /   0   0   0   0   0
LUBBOCK       59  31  67  39  77 /   0   0   0   0   0
DENVER CITY   62  33  67  40  77 /   0   0   0   0   0
BROWNFIELD    61  31  68  39  75 /   0   0   0   0   0
CHILDRESS     64  34  68  38  79 /   0   0   0   0   0
SPUR          64  34  69  38  77 /   0   0   0   0   0
ASPERMONT     68  37  69  40  76 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/26
Hazardous weather outlook, Apr 7, 10:21 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1121 AM CDT WED APR 7 2010

TXZ021>044-081630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1121 AM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL INCREASE BY LATE IN THE WEEKEND OR EARLY
NEXT WEEK. SOME OF THE THUNDERSTORMS THAT DEVELOP COULD BECOME STRONG
TO SEVERE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hockley

When
April 7, 3:45 PM CST to 7:00 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217526.